Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 11, 2020, 12:11 PM CDT for 4 states. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2020, 12:11 PM CDT (17:11 UTC)
- Expired
- Oct 11, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 29 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -529 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139 WWUS73 KFSD 111711 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1211 PM CDT Sun Oct 11 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-120000- /O.NEW.KFSD.WI.Y.0018.201011T1711Z-201012T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Union- 1211 PM CDT Sun Oct 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts around 45 mph. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 11, 11:52 AM CDT, 19 minutes earlier.
Area forecast discussion, Oct 11, 11:52 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1152 AM CDT Sun Oct 11 2020 .SHORT TERM...(Today and Tonight) Issued at 404 AM CDT Sun Oct 11 2020 Last warm/well above normal day for a while today, aided by gusty southerly wind gusts which could briefly approach advisory criteria, but like to remain just below. Not really seeing any significant changes from recent forecasts, with cold front just pushing into the western Dakotas early this morning. Not yet seeing extensive stratus development which had previously been indicated by some models, though some spotty development beginning in western Iowa, more widespread farther to the east. Unless this dramatically increases in coverage over the next few hours, not expected to have much of a negative impact on temperatures today. Much of the daytime hours will be dominated by some increase in mid level clouds, the gusty south winds, and moderately humid air which should prevent critical fire behavior. However, the strong winds and dry fuels will still be enough to push grassland fire danger into the very high range most areas. Expect highs to reach the upper 70s to mid 80s, with far western areas dropping off through the mid to late afternoon in the wake of the cold front. This boundary, and associated dynamic upper level trough pushing out of the northern Rockies will be the focus from mid afternoon through this evening. Ample moisture streaming northward ahead of the front, though warm temperatures aloft with expansive EML lifting northeast ahead of the trough should inhibit initiation until the latter half of the afternoon, when lead wave swings out of the base of the trough into areas along/east of the I-29 corridor 21Z-00Z. Though we could see some spotty high-based showers/storms along the boundary prior to this time, this window is expected to be the period of rapid development as the wave interacts with eastward-moving surface boundary. With CAPE values around 1000J/kg, and 30-35kt effective shear, should be able to organize rather quickly, with at least a brief window of large hail threat with initial discrete cells, before transitioning to damaging wind as storms congeal into linear segments. Consensus on timing among the various models has come in line, with main development 21Z-23Z, and line largely pushing east of the CWA by 03Z, though could see some trailing showers linger a bit longer into the overnight hours. West-northwest post-frontal winds will be gusty for a few hours right after FROPA, but should settle through the night, with clearing skies and temperatures falling into the 40s. .LONG TERM...(Monday through Saturday) Issued at 404 AM CDT Sun Oct 11 2020 The week ahead will feature more seasonable temperatures to start, briefly cooler Tuesday as a dry wave slides through the region. Readings fall off further late week, in the wake of a broad trough will drops into the late Wednesday/Wednesday night. Very little consensus among models regarding how far south light precipitation chances may slide as the wave moves through, though even if we do see rain, most solutions indicate it would be spotty and light. Will stick with dry forecast for now and monitor trends in the coming days. With dominant fast westerly flow over the area, diurnal mixing will lead to breezy afternoons. With dry fuels and afternoon humidity levels generally 25-40 percent, the breezier days will result in continued elevated fire danger, though this may be abated somewhat on Monday in areas which receive substantial rainfall tonight. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1149 AM CDT Sun Oct 11 2020 Strong southerly gusts around 35 knots will continue through the afternoon, gradually decreasing from west to east as a cold front approaches. Northwest winds behind the front will also be strong for a couple of hours into the evening. Scattered strong to possibly severe thunderstorms are possible across southwest MN, northwest IA and extreme eastern SD from roughly 22z through 4z. Seom lingering showers and isolated less strong thunderstorms will be possible behind the front but should be short lived if they develop. VFR conditions after about 5z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...08
Hazardous weather outlook, Oct 11, 6:11 AM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 611 AM CDT Sun Oct 11 2020 SDZ038-039-050-052>055-057>061-063>066-068-069-121200- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Gusty winds today, south initially, then turning to the west- northwest this afternoon, will result in high to very high fire danger. There is a small chance of thunderstorm development 3pm-6pm toward the Highway 81 corridor. If storms develop, an isolated strong to severe storm could produce hail to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-121200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong southerly winds, gusting as high as 40 to 45 mph at times, will result in very high fire danger today. Scattered thunderstorms are expected to develop near the I-29 corridor late this afternoon, between 4 pm and 6 pm, expanding into a line as the storms move east into southwest Minnesota and northwest Iowa this evening. Large hail will be possible with initial storm development, but the primary threat will transition to damaging winds in excess of 60 mph as the storms move east. Storms are expected to move east of the area by around 10 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 38 min |
| Oct 11, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 21 min |
| Oct 11, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Oct 11, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 52 min |
| Oct 11, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 51 min |
| Oct 11, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 32 min |
| Oct 11, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 50 min |
| Oct 11, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner | 52 min |
| Oct 11, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 46 min |
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Wind Advisories in South Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.